Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 15, 2017, 3:02 PM CDT for Jefferson County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 15, 2017, 3:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
635
WWUS84 KBMX 152002
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT TUE AUG 15 2017
ALZ024-152030-
Jefferson AL-
302 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hueytown, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Southwestern Birmingham, Hoover, Bessemer, Homewood, Hueytown,
Fairfield, Midfield, Brighton, Lipscomb, North Johns, Splash
Adventure, Ross Bridge, Bluff Park, Concord, McCalla, Promenade
Tannehill, Shannon, Lake Cyrus and Bent Brook Golf Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3345 8681 3333 8686 3333 8689 3332 8689
3332 8690 3331 8690 3336 8713 3347 8709
TIME...MOT...LOC 2002Z 280DEG 16KT 3342 8703
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 15, 11:51 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 15, 11:51 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1151 AM CDT Tue Aug 15 2017 .UPDATE... For 18Z Aviation. && .SHORT TERM... Overall, expect ongoing convective activity to persist across our northwest counties through late morning as this activity moves eastward. Outflows and interactions with other boundaries are expected to increase convective development across our central and southern counties late this morning through the afternoon hours today. There remains a low risk for localized flooding, especially due to multiple storms moving across the same location and this risk is amplified in urban and poor drainage areas. There is a low risk of wet microbursts today with the stronger convective activity. 12Z BMX sounding contains a slightly drier profile compared to yesterday with a radiation inversion off of the surface around 960 mb followed by a subsidence inversion around 940 mb and another subsidence inversion around 500 mb. Precipitable water (PWAT) reading is 1.86 inches which is nearly 0.20 inches lower than yesterday. The vertical wind profile is characterized as generally unidirectional winds from off the surface to around 300 mb with speeds ranging from 10 to 20 knots followed by a southwest flow 10 to 20 knots to around 150 mb. Surface, radar and satellite analyses indicate the presence of a weak boundary with very meager support in the surface pressure field and a rather diffuse Theta-E gradient across our far northern counties from northern Marion County east into southern Cherokee County. A few showers were present a few hours ago in Blount County but has dissipated recently while shower and thunderstorms are located near this feature over western Winston County that affected portions of Marion County earlier this morning. The surface pressure field is characterized as loose and weak with generally higher pressures across the Wiregrass region while surface pressures are lowest over the northwest corner of the state. An outflow boundary was analyzed from Lamar County northeast into central Winston County associated with ongoing convection and was drifting south-southeast. Additional low-level boundaries outside of convection were identified from near Anniston extending southwest to near Sylacauga and was drifting southeast. Another boundary was located to the east of Montgomery and extended southwest toward Greenville and was also drifting southeast. Overall, convective initiation expected to be enhanced along the boundary over our northwest counties later this morning while other boundaries indicated south may encourage locally enhanced surface convergence into this afternoon. The morning sounding revealed around 833 J/kg of surface-based convective available potential energy (CAPE) with forecast values near 2600 J/kg. Downdraft CAPE is 619 J/kg with LI values currently around -3 with forecast values near -6. Convective temperatures are around 87 degrees which is similar to yesterday's value. Bulk shear values are generally light with readings less than 18 knots in the 0-6 km layer and slightly lower when looking at layers closer to the surface. Storm-relative helicity (SRH) values are weaker than this time yesterday with magnitudes ranging from 45 to 49 m2/s2 in the 0-1, 0-2 and 0-3 km layers. The slightly drier vertical profile will help lessen the threat of flash flooding today compared to yesterday and this will be aided by model-derived storm motions generally out of the west-southwest from 10 to 20 knots. Localized flash flooding may still occur as a result of multiple storms impacting the same area over time (training). This effect will also be most prevalent in urbanized and poor drainage areas. The risk for wet microbursts is in the lower portion of the low risk category today due to drier air in the sounding residing generally above 500 mb along with lower DCAPE values generally less than 620 J/kg. Both bulk shear and SRH values are relatively low and there will be low support for persistent and organized convective development and sustainment. 05 Previous short-term discussion:Today and Tonight. Central AL remains split between low level ridging to the southwest and the larger scale synoptic boundary to our north. A few weak impulses move through this boundary, which combined with the moist airmass in place, could spark scattered showers/thunderstorms across the area this afternoon. The GFS and NAM also hint at some energy moving in from the Gulf Coast. Have included 50-60 PoPs in the south and west due to the potential extra lift from this energy plus the slightly higher PWATs. Even with that, expect coverage of rain/storms to be mostly scattered. 25/Owen .LONG TERM... Wednesday through Monday. A 500 mb anticyclone/closed high will be located along the Georgia/Florida border on Wednesday with a ridge axis extending northward through the Great Lakes into Canada. The anti-cyclonic flow and warm air aloft should result in less coverage of diurnal convection than previous days. But PWATs at or above 2 inches will keep convection scattered rather than isolated. CAMs seem to favor the higher terrain of east-central/northeast Alabama for the best rain chances. Warm air aloft should keep storms from being strong, but weak flow aloft will result in slow storm motion and isolated heavy rainfall. Given the continued high soil moisture, dew points will not mix out too easily and highs in the low 90s will be enough for heat index values to be around 105 degrees in West Alabama. Will add a mention of the potential for a heat advisory to the HWO. On Thursday the anticyclone will continue to retrograde along the Gulf Coast into southern MS/southwest AL. Meanwhile a shortwave and surface low moving through the Midwest will cause a weak front to move into Arkansas. The presence of the anticyclone and 700 mb temperatures around +10 to +11C will continue to be a limiting factor in coverage of diurnal convection despite PWATs remaining at or above 2 inches especially in our eastern counties. Scattered diurnal convection will develop, especially in southeast AL, while in West Alabama drier mid-level air will keep convection isolated to non-existent. Warming associated with the ridge and continued high dew points will push heat index values to around 105 degrees mainly in our western and southern counties. A heat advisory may become necessary on Thursday, and this potential will be added to the HWO. Convection that develops along the front will largely dissipate Thursday night, but will keep small rain chances going in the northwest counties overnight for potential scattered activity. This front will essentially dissipate by Friday as it encounters the ridge. Heights will fall slightly as the anticyclone continues to retrograde westward and another shortwave digs into the broad trough over the north-central US. This may allow for a bit more coverage of diurnal convection. Heat index values may approach 105 once again, but will leave Friday out of the heat mention in the HWO due to uncertainty over coverage of convection. Typical summertime rain chances continue for the weekend as a shortwave moves through the Great Lakes and on through New England, and a cold core upper-level trough drifts westward through the Gulf. Looking ahead to the day of the eclipse (Monday), currently typical summertime chances of scattered afternoon showers and thunderstorms look to be present with variable cloudcover. 32/Davis && .AVIATION... 18Z TAF Discussion. Ongoing TSRA to the north of ASN/ANB will likely affect those terminals by 18Z. SHRA will likely affect TCL toward 18Z with activity expected to develop around BHM/MGM/EET/TOI a bit later this afternoon. Convection will decrease in coverage after sunset tonight with patchy FG overnight at most sites. VIS/CIG will improve toward 14Z Wednesday morning. Low levels will remain generally light and variable outside of convection. 05 && .FIRE WEATHER... Highest rain chances will be across western and southern portions of Central Alabama today. Coverage of afternoon showers and storms will decrease some for Wednesday and Thursday. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 88 72 89 74 90 / 50 20 40 20 30 Anniston 88 73 90 75 91 / 50 20 40 20 40 Birmingham 88 75 91 76 92 / 50 20 40 20 30 Tuscaloosa 91 75 93 76 94 / 60 30 30 20 10 Calera 88 75 90 76 92 / 50 30 30 20 30 Auburn 88 74 89 75 89 / 50 30 40 20 40 Montgomery 92 76 93 76 94 / 60 30 40 20 40 Troy 90 73 91 74 93 / 60 30 40 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 15, 4:06 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 406 AM CDT Tue Aug 15 2017 ALZ011>015-017>050-161215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 406 AM CDT Tue Aug 15 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid conditions are expected Wednesday and Thursday. Heat index values may reach 105 degrees on both of those days, especially across western and southern portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 15, 2:16 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Birmingham AL 216 PM CDT TUE AUG 15 2017 ALZ023-151945- Tuscaloosa AL- 216 PM CDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY UNTIL 245 PM CDT... At 216 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Northport to 7 miles east of Jena. Movement was east at 25 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Tuscaloosa, Northport, Holt, McFarland Mall, Shelton State Community College, Tuscaloosa Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional Airport, University Mall, Englewood, Cottondale, Little Sandy, Flatwoods, Maxwell, Peterson, Fosters Boat Landing, Stillman College, Oliver Lock And Dam, Fleetwood and University Of Alabama Quad. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3325 8736 3304 8752 3312 8778 3327 8763 TIME...MOT...LOC 1916Z 265DEG 21KT 3324 8758 3312 8772 89^GSatterwhite
Special weather statement, Aug 15, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT TUE AUG 15 2017
ALZ024-152030-
Jefferson AL-
302 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hueytown, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Southwestern Birmingham, Hoover, Bessemer, Homewood, Hueytown,
Fairfield, Midfield, Brighton, Lipscomb, North Johns, Splash
Adventure, Ross Bridge, Bluff Park, Concord, McCalla, Promenade
Tannehill, Shannon, Lake Cyrus and Bent Brook Golf Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3345 8681 3333 8686 3333 8689 3332 8689
3332 8690 3331 8690 3336 8713 3347 8709
TIME...MOT...LOC 2002Z 280DEG 16KT 3342 8703
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:16 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 29 min |
| Aug 15, 3:15 PM CDT | Special Weather Statement | BMX | Dallas | 30 min |
| Aug 15, 3:54 PM CDT | Special Weather Statement | BMX | Shelby | 36 min |
| Aug 15, 4:08 PM CDT | Special Weather Statement | BMX | Cullman | 22 min |
| Aug 15, 4:26 PM CDT | Special Weather Statement | BMX | Barbour | 34 min |
| Aug 15, 4:34 PM CDT | Special Weather Statement | BMX | Chilton | 26 min |
| Aug 15, 4:52 PM CDT | Special Weather Statement | BMX | Coosa | 23 min |
| Aug 15, 5:09 PM CDT | Special Weather Statement | BMX | Russell | 36 min |
| Aug 15, 5:16 PM CDT | Special Weather Statement | BMX | Coosa, Elmore | 44 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.